Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 38, NWS Albuquerque, NM

July 30, 2010Rio Arriba County, San Juan County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 30, 2010, 4:17 PM MDT for Rio Arriba County, San Juan County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2010, 4:17 PM MDT (22:17 UTC)
Expired
Jul 30, 2010, 6:15 PM MDT
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Rio Arriba County, NM, San Juan County, NM

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:42 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 30, 2:42 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT FRI JUL 30 2010

.DISCUSSION...
ACTIVE WEATHER TO CONTINUE THROUGH THE WEEKEND.

LOSS OF ABX RADAR WILL MAKE IT TOUGH TO DISCERN FLASH FLOOD POTENTIAL
INTO TONIGHT. POSSIBLE RADAR FIX EARLY TONIGHT...BUT MORE LIKELY NOT
UNTIL SAT AM. WILL RELY PRIMARILY ON LIGHTNING AND CLOUD TOP TRENDS
FOR FLASH FLOOD POTENTIAL.

UPPER LOW CONTINUES TO MOVE EVER SO SLOWLY W TOWARD SW NM TODAY.
MODELS IN DECENT AGREEMENT THIS LOW GETS DRAWN INTO THE S TO N
MONSOON MOISTURE PLUME OVER THE WEEKEND. AT THE SAME TIME A COUPLE
OF UPPER LEVEL FEATURES IN OLD MEXICO WILL LIFT N INTO AZ AND W NM
OVER THE WEEKEND. THIS ALL ADDS UP TO AN ACTIVE PERIOD OF WEATHER
THROUGH AT LEAST SUN. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH
SAT EVENING...AND WE MAY HAVE TO CONTINUE IT THROUGH SUN EVE.

HIGH PRESSURE WILL TRY AND BUILD BACK W NEXT WEEK INTO NM...WHILE
A DISTURBANCE OR TWO CONTINUE TO ROTATE SLOWLY AROUND THE
PERIPHERY OF THE HIGH. FAVORED AREAS FOR CONVECTION NEXT WEEK MAY
SHIFT TO THE NW ON MON AND ALL OF THE N FROM TUE ON...AS STEERING
FLOW GOES FROM N TO S...TO A MORE W TO E DIRECTION. THIS IS
COMPLIMENTS OF THE HIGH PRESSURE RIDGE BUILDING OVER NM. THE
HIGHER HEIGHTS AND WARMER TEMPERATURES ALOFT SHOULD ALSO REDUCE
THE COVERAGE OF STORMS AS WE GO THROUGH NEXT WEEK...BUT ENOUGH
LOW LEVEL MOSITURE WILL BE AROUND TO RECYCLE ISOLATED SHOWERS AND
STORMS OVER THE W AND N...ESPECIALLY OVER THE HIGHER TERRAIN. CHJ

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS MOVING SLOWLY TO THE WEST OVER
THE WESTERN TWO THIRDS OF NEW MEXICO WILL LINGER THROUGH THIS
EVENING. A FEW SHOWERS AND STORMS WILL PERSIST PAST MIDNIGHT...
MAINLY IN THE WESTERN THIRD OF THE AREA. THE MAIN THREAT WITH THESE
SLOW MOVING CELLS WILL BE LOCALIZED VERY HEAVY RAINFALL AND
ASSOCIATED IFR CIG AND VSBY. AWAY FROM SHOWERS AND STORMS...CIGS
AND VSBYS ARE EXPECTED TO BE VFR.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
SUFFICIENT MOISTURE WILL LINGER TO ALLOW FOR SCATTERED TO NUMEROUS
DIURNAL SHOWER AND THUNDERSTORM DEVELOPMENT THROUGH SATURDAY FOR
NEARLY ALL AREAS OF NORTHERN AND CENTRAL NEW MEXICO. SLOW MOVING
SHOWERS AND STORMS WILL BE CAPABLE OF GENERATING HEAVY DOWNPOURS...
HENCE A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY NOT
ONLY FOR THE WESTERN THIRD OF THE STATE...BUT FOR THE NORTHERN
MOUNTAIN REGIONS AS WELL.

A TREND TOWARD SOMEWHAT DRIER CONDITIONS FOR THE SOUTHEAST HALF OF
OUR AREA COULD BEGIN AS EARLY AS SUNDAY AND EXTEND INTO EARLY NEXT
WEEK AS A RIDGE OF HIGH PRESSURE ALOFT BUILDS BACK INTO SOUTHEAST
NEW MEXICO FROM CENTRAL TEXAS. IN THE MEANTIME MINIMUM RH WILL RANGE
FROM NEAR 20 PERCENT IN THE LOWLANDS TO 50 PERCENT IN THE MOUNTAINS.
OVERNIGHT RH RECOVERY WILL BE GOOD TO EXCELLENT THROUGH AT LEAST
SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  66  89  65  88 /  50  50  50  40
DULCE...........................  55  86  55  88 /  50  60  60  50
CUBA............................  54  85  52  86 /  50  60  60  50
GALLUP..........................  60  83  60  82 /  50  50  60  50
EL MORRO........................  54  81  56  80 /  60  70  50  50
GRANTS..........................  57  82  58  84 /  50  40  60  40
QUEMADO.........................  58  78  58  81 /  50  50  50  40
GLENWOOD........................  63  85  62  92 /  70  60  50  50
CHAMA...........................  50  79  52  80 /  60  70  70  70
LOS ALAMOS......................  57  84  55  86 /  60  40  50  40
PECOS...........................  56  85  56  87 /  40  40  50  30
CERRO/QUESTA....................  51  79  53  82 /  60  40  50  40
RED RIVER.......................  45  75  48  76 /  60  50  50  50
ANGEL FIRE......................  45  78  48  79 /  40  40  50  40
TAOS............................  54  82  55  84 /  60  40  50  30
ESPANOLA........................  60  90  58  92 /  60  30  50  30
SANTA FE........................  61  85  60  87 /  50  40  50  30
SANTA FE AIRPORT................  60  86  60  87 /  40  40  50  30
ALBUQUERQUE FOOTHILLS...........  65  87  65  91 /  40  30  40  30
ALBUQUERQUE HEIGHTS.............  67  88  67  87 /  40  30  40  30
ALBUQUERQUE VALLEY..............  62  89  63  92 /  40  30  40  30
ALBUQUERQUE WEST MESA...........  63  88  64  97 /  40  30  40  30
LOS LUNAS.......................  63  92  64  94 /  40  30  40  30
RIO RANCHO......................  65  91  66  94 /  40  30  40  30
SOCORRO.........................  63  88  63  90 /  50  40  40  30
SANDIA PARK/CEDAR CREST.........  54  81  53  82 /  40  40  40  30
MORIARTY/ESTANCIA...............  57  87  56  88 /  30  40  40  30
CLINES CORNERS..................  58  82  59  84 /  30  40  40  30
GRAN QUIVIRA....................  58  84  58  86 /  40  40  30  30
CARRIZOZO.......................  61  88  60  90 /  30  40  30  20
RUIDOSO.........................  56  80  52  82 /  40  40  30  30
CAPULIN.........................  55  84  55  90 /  30  20  30  40
RATON...........................  58  85  57  89 /  40  30  40  30
LAS VEGAS.......................  55  83  57  85 /  20  30  40  30
CLAYTON.........................  65  92  65  95 /  20  20  20  20
ROY.............................  61  86  62  91 /  20  20  20  20
CONCHAS.........................  69  97  68 100 /  20  20  20  20
SANTA ROSA......................  61  93  61  94 /  20  20  20  20
TUCUMCARI.......................  67  95  68  98 /  10  10  20  10
CLOVIS..........................  64  93  67  95 /  10  10  20  10
PORTALES........................  65  95  68  97 /  10  10  20  10
FORT SUMNER.....................  65  96  66  96 /  10  10  20  20
ROSWELL.........................  66  94  69  97 /  20  10  20  10
PICACHO.........................  61  91  60  93 /  30  20  20  20
ELK.............................  57  84  57  86 /  30  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ501>514-516-517.

&&

40/07
Hazardous weather outlook, Jul 30, 7:03 AM MDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 AM MDT FRI JUL 30 2010

NMZ501>540-311200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
703 AM MDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WESTERN AND NORTHERN NEW
MEXICO THIS AFTERNOON THROUGH SATURDAY AFTERNOON. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING RAIN AT RATES UP TO 2 INCHES PER
HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH SATURDAY EVENING...A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR MUCH OF WESTERN AND NORTHERN NEW MEXICO. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AT RATES UP TO 2 INCHES
PER HOUR.

SUNDAY...COMPUTER MODELS SUGGEST THE POTENTIAL FOR LOCALLY HEAVY
RAIN AND FLASH FLOODING MAY PERSIST ACROSS MUCH OF NORTHERN AND
WESTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AMOUNTS AND FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

44

In the hours before

Special weather statement, Jul 30, 3:03 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT FRI JUL 30 2010

NMZ503-504-510-302145-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
303 PM MDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH
345 PM MDT...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DULCE TO 12 MILES
SOUTHWEST OF EL VADO...AND MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
CENTRAL RIO ARRIBA COUNTY INCLUDING HIGHWAYS 64 AND 537.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3646 10683 3639 10711 3701 10725 3701 10695
TIME...MOT...LOC 2102Z 085DEG 7KT 3697 10705 3649 10692

50
Special weather statement, Jul 30, 4:01 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT FRI JUL 30 2010

NMZ503-504-510-302245-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
401 PM MDT FRI JUL 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDOVAL...
NORTHEASTERN MCKINLEY...WESTERN RIO ARRIBA AND EXTREME SOUTHEASTERN
SAN JUAN COUNTIES THROUGH 445 PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
DULCE TO OJO ENCINO...AND MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...LINDRITH...COUNSELORS
AND RURAL AREAS EAST OF NAVAJO DAM.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3686 10687 3585 10717 3594 10772 3698 10740
TIME...MOT...LOC 2201Z 273DEG 7KT 3682 10696 3600 10731

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:07 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jul 29, 6:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 29, 6:21 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval50 min
Jul 29, 6:54 PM MDTAreal Flood AdvisoryABQRio Arriba96 min
Jul 29, 8:29 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval, San Juan2 hr
Jul 29, 9:34 PM MDTFlash Flood WarningABQSan Juan86 min
Jul 29, 10:49 PM MDTAreal Flood AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan3 hr
Jul 30, 4:55 AM MDTFlash Flood WatchABQ4 days
Jul 30, 12:26 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe2 hr
Jul 30, 12:35 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 30, 12:54 PM MDTFlash Flood WarningABQSan Miguel, Santa Fe81 min
Jul 30, 1:41 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 30, 1:46 PM MDTAreal Flood AdvisoryABQSandoval119 min
Jul 30, 1:52 PM MDTAreal Flood AdvisoryABQCatron113 min
Jul 30, 2:10 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance2 hr
Jul 30, 2:15 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan2 hr
Jul 30, 2:21 PM MDTAreal Flood AdvisoryABQRio Arriba114 min
Jul 30, 3:03 PM MDTSpecial Weather StatementABQRio Arriba42 min
Jul 30, 3:52 PM MDTAreal Flood AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan113 min
Jul 30, 3:57 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 30, 4:01 PM MDTSpecial Weather StatementABQRio Arriba44 min
Jul 30, 4:28 PM MDTSpecial Weather StatementABQBernalillo47 min
Jul 30, 4:40 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 30, 4:59 PM MDTSpecial Weather StatementABQ31 min
Jul 30, 5:07 PM MDTSpecial Weather StatementABQRio Arriba23 min
Jul 30, 5:13 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 30, 5:17 PM MDTAreal Flood AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan118 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.